Antibiotics Linked to Half of Surgical Anaphylactic Reactions in UK | BMJ

Publication 

Key Points

  • 47% of perioperative anaphylaxis cases were attributed to antibiotic use
  • Teicoplanin, a glycopeptide antibiotic, implicated in 38% cases of antibiotic-induced anaphylaxis (1/6 total perioperative cases)
  • 1/3 of anaphylaxis cases attributed to neuromuscular blockers
  • 40/266 anaphylaxis cases reviewed involved cardiac arrest and 10 deaths

Background

  • Incidence of perioperative anaphylaxis: 1/10,000 administrations of anesthesia
  • Earlier studies identified neuromuscular blockers as most common triggers of perioperative anaphylaxis
  • Teicoplanin is a broad-spectrum glycopeptide antibiotic (similar coverage to vancomycin) widely used in Europe, South America and Asia, but not approved in USA
  • Teicoplanin often used perioperatively in patients who report penicillin allergy
  • Vast majority of reported penicillin reactions are not true allergic responses

Methodology

  • Observational, Prospective Cohort
  • 6th National Audit Project of the Royal College of Anaesthetists (NAP6)
  • 266 cases of anaphylaxis at NHS hospitals between 2015 and 2016

 

Source: Antibiotics are the main cause of life threatening allergic reactions during surgery | The BMJ

Advertisements